Alert archive / Wisconsin / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Milwaukee, WI

August 22, 20076 counties in Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 22, 2007, 4:27 PM CDT for 6 counties in Wisconsin. It was in force for 6 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2007, 4:27 PM CDT (21:27 UTC)
Expired
Aug 22, 2007, 10:30 PM CDT
In force
6 hr
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Dane County, WI, Dodge County, WI, Green County, WI, Jefferson County, WI, Lafayette County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 53 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 4:44 PM CDTFLASH FLOOD1 S Lake Mills, WILOCALIZED STREET FLOODING IN CITY OF LAKE MILLS
Aug 22, 5:00 PM CDTFLASH FLOODHoricon, WISTREET FLOODING.
Aug 22, 5:00 PM CDTFLASH FLOODWatertown, WISTREET FLOODING.
Aug 22, 5:31 PM CDTFLASH FLOOD1 Sw West Bend, WI1.6 INCHES OF RAIN REPORTED IN 71 MINUTES. PONDING OF WATER ON ROADWAYS.
Aug 22, 5:35 PM CDTFLASH FLOODRichfield, WIESTIMATED 3 TO 4 INCHES OF WATER AT INTERSECTION OF HIGHWAY P AND HIGHWAY 145
Aug 22, 6:15 PM CDTFLASH FLOOD1 Ne Hartford, WIFLOODING ALONG RUBICON RIVER IN PARKS. STANDING WATER UP TO 8 INCHES DEEP IN LOW LYING AREAS. SKATE PARK AND MUCH OF VETERANS PARK UNDER AS MUCH AS 1.5 FEET OF WATER.
Aug 22, 6:55 PM CDTFLASH FLOODMount Horeb, WIWATER OVER THE CURBS ON NORTH 2ND STREET AND MAIN STREET.
Aug 22, 7:15 PM CDTFLASH FLOODMadison, WISIGNIFICANT STREET FLOODING REPORTED NEAR THE INTERSECTION OF REGENT STREET AND MIDVALE BLVD.
Aug 22, 10:00 PM CDTFLOODJackson, WIHIGH WATER ON CEDAR CREEK. ONLY 4-6 INCHES FROM COVERING ROADWAYS.
Aug 22, 10:15 PM CDTFLOODOregon, WISAND BAGGING CONTINUES AS HEAVY RAINS CAUSED ADDITIONAL RISES ON AREA CREEKS AND STREAMS.
Aug 22, 10:15 PM CDTFLASH FLOOD1 S Jordon Center, WIMUDSLIDE ALONG COUNTY ROAD M JUST SOUTH OF JORDON CENTER.
Aug 22, 10:15 PM CDTFLASH FLOOD1 S Shullsburg, WIWATER OVER HIGHWAY O JUST SOUTH OF SHULLSBURG.
Aug 22, 10:15 PM CDTFLASH FLOODAlbany, WIENTIRE BLOCK WITH BASEMENT FLOODING. LOCAL OFFICIALS PUMPING WATER OUT OF BASEMENTS. AREAS ALONG SUGAR RIVER HARDEST HIT. NUMEROUS BASEMENTS FLOODED THROUGHOUT GREEN COUNTY.
Aug 22, 10:15 PM CDTFLASH FLOODSun Prairie, WINUMEROUS ROAD CLOSURES DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMKX 222131
FFWMKX
WIC025-027-045-055-065-131-230330-
/X.NEW.KMKX.FF.W.0019.070822T2127Z-070823T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
427 PM CDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DODGE COUNTY IN SOUTHEAST WISCONSIN
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1030 PM CDT

* AT 425 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A THUNDERSTORM SOUTHWEST OF SUN PRAIRIE IN DANE COUNTY.  

ALSO...IN THE PAST 30 MINUTES...THE MADISON AIRPORT HAS MEASURED 
OVER 2 INCHES OF RAINFALL.  

THUNDERSTORMS ARE LINED UP FROM NORTHEAST TO SOUTHWEST FROM 
WASHINGTON COUNTY TO LAFAYETTE COUNTY...PRODUCING RAINFALL RATES OF 
1 TO 2 INCHES PER HOUR.  ALTHOUGH INDIVIDUAL STORMS ARE MOVING 
NORTHEAST...THE ENTIRE LINE IS ONLY DRIFTING EASTWARD.  TOTAL 
RAINFALL OVER THE NEXT FEW HOURS OF 2 TO 4 INCHES WILL RESULT IN 
WIDESPREAD FLOODING OF LOW LYING AREAS...URBAN AREAS...AND SMALL 
STREAMS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MADISON...
  WEST BEND...WATERTOWN...WATERLOO...THERESA...SUN PRAIRIE...
  SLINGER...SHOREWOOD HILLS...NEWBURG...MONONA...MIDDLETON...
  MAYVILLE...MARSHALL...MAPLE BLUFF...LOMIRA...LAKE MILLS...
  KEWASKUM...JUNEAU...JOHNSON CREEK...JACKSON...IRON RIDGE...
  HUSTISFORD...HORICON...HARTFORD...DEERFIELD AND COTTAGE GROVE

LAT...LON 4280 9043 4281 8985 4303 8981 4328 8901
      4362 8841 4354 8838 4354 8805 4321 8807
      4320 8854 4286 8854 4286 8935 4252 8937
      4252 9042

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:00 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 22, 2:00 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT WED AUG 22 2007

.DISCUSSION...CONCERN REMAINS WITH FLOODING POTENTIAL AS ACTIVE
WET PATTERN TO CONTINUE INTO FRIDAY NIGHT. PATTERN CHANGE BRINGS
DRIER WEATHER FOR THE WEEKEND.

.SHORT TERM...IMMEDIATE CONCERN IS WITH CONVECTION UPSTREAM
ACROSS NRN/WRN IA FINGERING INTO WEST CENTRAL AND CENTRAL WI
EARLY THIS AFTERNOON. WK SFC BNDRY EXTENDS FM NE WI INTO NE
IA...BUT THIS IS TOUGH TO DEFINE GIVEN WEAK FLOW AND DISTURBED
ATMOSPHERE FROM CONVECTION UPSTREAM. THE GFS AND THE NAM ARE
HANDLING THIS EARLY CONVECTION VERY DIFFERENTLY. NAM SHOWS IT
MOSTLY SOUTH OF THE AREA THROUGH 06Z INTO 12Z. WHILE THE GFS
PUSHES IT MOSTLY ENE WITH TIME...RIGHT INTO THE NW HALF OF THE
CWA. THE GFS SOLUTION IS ALREADY LOOKING LIKE A BETTER FIT WITH
REALITY. HPC QPF FIELDS ARE FOLLOWING CLOSER TO THE GFS AS WELL.
SHOULD SEE THE HEAVIEST RAIN NW OF MADISON...AN AREA THAT CAN/T
AFFORD MUCH MORE RAIN. A FLASH FLOOD WATCH WAS ISSUED EARLIER FOR
ALL BUT THE NRN TIER OF THE CWA TONIGHT. THE SE CWA IS SOAKED AND
IF THE COLD POOL WITH THAT CONVECTION ORGANIZES A BIT MORE...THAT
COLD POOL INFLUENCE AND THE MEAN STEERING CURRENTS WOULD TAKE THAT
CONVECTION ON A MORE EASTERLY TRAJECTORY...INTO EASTERN AND
SOUTHEAST WISCONSIN. RIVERS IN THE SE ARE VERY HIGH. MANY REPORTS
OF STANDING WATER. A SHOT OF HEAVY RAIN COULD BE PROBLEMATIC. THUS
THE MORE WIDESPREAD COVERAGE OF THE WATCH.

SOME S/W ENERGY APPEARS TO EJECT OUT OF THE SW AND INTO THE GREAT
LAKES LATE TONIGHT AND THU...SOMEWHAT ENERGIZED BY A DIGGING TROUGH
NOW MOVING THROUGH THE NRN ROCKIES. THE NAM LOOKS TO OVER DEVELOP
THIS SYSTEM WHILE THE GFS...AGAIN...IS LOOKING BETTER. THE NAM HAS
AN UNSEASONABLY STRONG H8 LLV JET IN EXCESS OF 60KTS ACROSS KS BY
12Z THU AND PUSHES IT OVER THE CWA BY OOZ. I PREFER THE MORE
RESERVED SOLUTION OF THE GFS...STILL 40KTS...BUT POINTING A BIT
MORE SOUTH AND EAST OF THE CWA THAN THE NAM. SINCE THE NAM HAS BEEN
STRONGLY BIASED WITH A TOO FAR NORTH SOUTION TO THE QPF AND
FORCING FIELDS THIS SUMMER...IT OFFERS SUPPORT FOR FOLLOWING THE
GFS. THE FRONTOGENESIS IS WEAK SINCE THE BAROCLINIC ZONE IS WELL
NORTH ACROSS WI. BUT THE LLV ISENTROPIC LIFT IS IMPRESSIVE. THE
LOW TRACKS ALONG THE FRONT LOCATED ACROSS OUR AREA. THIS SHOULD
SPELL MORE RAIN FOR THU INTO THU NGT.

THE FRONT MOVES LITTLE IN THE WAKE OF THAT LOW AS YET ANOTHER SFC
LOW EJECTS OUT OF THE SOUTHWEST ON FRIDAY.  MORE RAIN.

SO OUR THREAT FOR MORE FLOODING RAINS OVER THE NEXT 48 TO 60 HOURS
IS VERY HIGH AS A SERIES OF WAVES MOVES UP THE SFC FRONT IN A SW
FLOW ALOFT. WE WILL LIKELY BE EXTENDING OR RE-ISSUING THE FLASH
FLOOD WATCHES AS WE GAIN MORE CLARITY IN THE EVOLUTION OF THIS
SYSTEM.

A PATTERN CHANGE ARRIVES BY SATURDAY AS A CANADIAN HIGH BUILDS
SOUTH. COULD BE DRY INTO MONDAY. INTERESTING ANALYSIS OF THE GFS
FOR TUE SHOWS THAT IT/S PROGGED QPF FOR US ON TUE/TUE NIGHT MAY
BE THE REMNANTS OF HURRICANE DEAN. A BIT DIFFICULT TO PIN THAT ONE
DOWN FOR SURE.

&&

.AVIATION...MAIN CONCERN THIS PERIOD IS NRN IA MCS AND HOW IT WILL
EVOLVE TO AFFECT SRN WI THIS EVE AND OVERNIGHT. WILL GRADUALLY
SPREAD THE MCS ACRS THE AREA OVERNIGHT TNGT AND LOWER CIGS A BIT.
NAM MOS HINTS AT MVFR CIGS IN MSN WHILE GUID UNANIMOUS WITH VFR CIGS
IN MKE. WILL NEVERTHELESS HINT AT LOWER CIGS WITH THE CONVECTION BUT
FOR THE MOST PART KEEP THINGS VFR. BUFKIT AND LLVL RH PROGS IMPLY
SUSTAINED LOWER CIGS SHOULD REMAIN TO THE NORTH OF MKE AND MSN WITH
THE PSBL BRIEF DROP DOWN TO MVFR/IFR CIGS IN THE STRONGER CONVECTION
LATER TNGT AND ERLY THU MRNG. WILL ALSO CARRY MVFR BR LATER TNGT AND
HAVE MVFR VSBYS WITH THE STORMS...THO IFR VSBYS NOT OUT OF THE
QUESTION IN THE HEAVIER DOWNPOURS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR WIZ056>060-062>072.

&&

DAVIS
Hazardous weather outlook, Aug 22, 6:27 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
627 AM CDT WED AUG 22 2007

WIZ046-047-051-052-056>060-062>072-231000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
627 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH
THUNDERSTORMS LIKELY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL
BE DAMAGING WINDS. LARGE HAIL IS POSSIBLE. HEAVY RAIN WITH THE
STRONGER STORMS WILL AGGRAVATE ANY EXISTING FLOODING PROBLEMS.

HEAT INDEX READINGS MAY REACH AROUND 95 DEGREES AROUND MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY AND THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY THROUGH FRIDAY.
THERE IS THE POTENTIAL FOR HEAVY RAIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-665-231000-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
627 AM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON WITH
THUNDERSTORMS LIKELY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL
BE DAMAGING WINDS. LARGE HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY AND THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY THROUGH FRIDAY.

TZ

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 22, 4:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            4 SW SUN PRAIRIE        43.14N 89.29W
08/22/2007                   DANE               WI   TRAINED SPOTTER

            12 INCHES OF WATER ACROSS ROAD

&&

KRR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:06 PM CDTFlash Flood WatchMKXColumbia, Dane, Green, Iowa, Lafayette, Sauk6 hr
Aug 21, 11:49 PM CDTFlash Flood WarningMKXIowa, Lafayette, Sauk4 hr
Aug 22, 12:06 AM CDTSevere Thunderstorm WarningMKXIowa, Sauk54 min
Aug 22, 12:37 AM CDTFlash Flood WarningMKXColumbia, Dane6 hr
Aug 22, 12:44 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane76 min
Aug 22, 1:11 AM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette69 min
Aug 22, 1:15 AM CDTFlash Flood WarningMKXGreen6 hr
Aug 22, 1:33 AM CDTSevere Thunderstorm WarningMKXDodge57 min
Aug 22, 3:00 AM CDTSpecial Marine WarningMKX60 min
Aug 22, 3:28 AM CDTSevere Thunderstorm WarningMKXKenosha39 min
Aug 22, 3:33 AM CDTSpecial Marine WarningMKX42 min
Aug 22, 11:22 AM CDTFlash Flood WatchMKXColumbia, Dane, Dodge, Green, Iowa, Jefferson and 10 more48 hr
Aug 22, 4:41 PM CDTSpecial Marine WarningMKX2 hr
Aug 22, 4:47 PM CDTSevere Thunderstorm WarningMKXDodge, Washington, Waukesha43 min
Aug 22, 4:58 PM CDTFlash Flood WarningMKXWaukesha6 hr
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee42 min
Aug 22, 5:07 PM CDTTornado WarningMKXLafayette20 min
Aug 22, 5:13 PM CDTFlash Flood WarningMKXMilwaukee, Ozaukee6 hr
Aug 22, 5:14 PM CDTSpecial Marine WarningMKX2 hr
Aug 22, 5:20 PM CDTSevere Thunderstorm WarningMKXIowa70 min
Aug 22, 5:25 PM CDTFlash Flood WarningMKXRock6 hr
Aug 22, 5:29 PM CDTSevere Thunderstorm WarningMKXRacine46 min
Aug 22, 5:30 PM CDTSevere Thunderstorm WarningMKXLafayette60 min
Aug 22, 5:40 PM CDTFlash Flood WarningMKXIowa3 hr
Aug 22, 5:41 PM CDTSevere Thunderstorm WarningMKXMilwaukee34 min
Aug 22, 6:08 PM CDTFlash Flood WarningMKXRacine, Walworth6 hr
Aug 22, 6:13 PM CDTSevere Thunderstorm WarningMKXDane, Green47 min
Aug 22, 6:29 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette19 min
Aug 22, 6:39 PM CDTRiver Flood WarningMKXGreen13 days
Aug 22, 6:43 PM CDTFlash Flood WarningMKXKenosha6 hr

Nearby

Flash Flood Warnings in Wisconsin, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.